advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Manila, the Philippines:

I am a 55 year old male who has had type 1 diabetes for 10 years, and I also have frequent migraine attacks, for which the only effective drug is ergotamine. Is ergotamine a safe drug for people with diabetes? I wonder because it is vasoconstrictor. Are the very small blood vessels also constricted? This would seem to me to be undesirable, particularly as during an attack my blood glucose level is often very high and difficult to control.

Answer:

It is true that ergotamine derivatives cause vasoconstriction. On the other hand, you see happens to your blood sugars when you have a headache. This may be a result of the pain, rather than the medication.

There are some medications which have been used as a prophylaxis for migraines. These medications include calcium channel blockers and beta blockers, which have some interaction with diabetes but do not have to be detrimental if monitored closely.

Whether ergotamine derivatives worsen microvascular complications of diabetes is unclear. It would be reasonable to speak with someone with expertise in headache pain to see if there is a medication you can take with favorable side effect profile and proven efficacy.

JTL

DTQ-20010606222739
Original posting 12 Jun 2001
Posted to Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.